Nebraska, 2008

Winter Storm in Nebraska, February 5, 2008

February 5, 2008 · NWS GID · 15 events in 15 counties and zones

A winter storm covered south central Nebraska with a fresh blanket of 6 inches of snow on average. The snow rolled in around sunrise the morning of the 5th and continued into the evening hours.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A winter storm covered south central Nebraska with a fresh blanket of 6 inches of snow on average. The snow rolled in around sunrise the morning of the 5th and continued into the evening hours. A wide swath of 5 to 8 inches of snow fell along U.S. Highway 6 and 34 from Arapahoe to Hastings, and then over toward Aurora and York. The National Weather Service Office north of Hastings measured 7.7 inches of new snow. Cambridge had 7.4 inches and Holdrege 7 inches. There was some blowing and drifting reported. Many, if not most, schools were closed at least one day due to the winter storm conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 5, 5:53 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Feb 5, 5:53 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
553 AM CST TUE FEB 5 2008

.AVIATION...12Z TAF FOR KGRI. SNOW CAN BE EXPECTED AT KGRI THROUGH
MUCH OF THE DAY. SNOW WILL BE VERY BANDED IN NATURE AND WILL
FLUCTUATE AS BANDS MOVE THROUGH RANGING PRIMARILY FROM LIGHT TO
MODERATE SNOW. CONSEQUENTLY...EXPECT FREQUENT FLUCTUATIONS IN
CONDITIONS AT KGRI RUNNING FROM VLIFR THROUGH MVFR IN OVER
RELATIVELY SHORT PERIODS OF TIME. CONDITIONS WILL IMPROVE THIS
EVENING AS SNOW COMES TO AN END AND COULD EVEN START TO SEE SOME
CLEARING AFTER MIDNIGHT.

&&

.PREV DISCUSSION... /ISSUED 545 AM CST TUE FEB 5 2008/

DISCUSSION...RADAR SHOWING GOOD BANDING STARTING TO SET UP ACROSS
THE CWA. GETTING AT LEAST MODERATE SNOW HERE AT THE OFFICE IN
HASTINGS. WATER VAPOR SHOWS QUICKLY APPROACHING TROUGH IN THE
SOUTHERN ROCKIES WHICH WILL HELP BRING SOME SNOW TO OUR AREA.

MODELS SEEM TO HAVE COME INTO GOOD AGREEMENT AND SEEM TO BE
HANDLING THE APPROACHING SHORTWAVE QUITE WELL. THE NAM IS
SUGGESTING...SEEMINGLY CORRECTLY NOW...THAT FRONTOGENETIC FORCING
WHICH IS ON THE INCREASE THIS MORNING WILL HANG AROUND THE
SOUTHERN HALF OF THE CWA VERY STUBBORNLY FOR MUCH OF THE DAY. CSI
BANDING COULD PROVE TO BE TROUBLESOME THIS MORNING FOR QUITE A FEW
LOCATIONS. THIS BANDING ALONG WITH WITH STRONG LARGE SCALE
FORCING FOCUSED NOTICEABLY MORE TOWARD THE SOUTHERN CWA LATER
TODAY WILL CREATE THE BIGGEST SNOW-MAKER FOR MANY AREAS SO FAR
THIS SEASON. THE APPROACHING SHORTWAVE HAS PLENTY OF DEEP MOISTURE
TO WORK WITH AND QPF AMOUNTS WILL BE HEALTHY CENTRAL AND SOUTH.
THERE IS SUCH GOOD AGREEMENT WITH THIS SYSTEM THAT CONFIDENCE IS
HIGH WITH MEETING WARNING CRITERIA IN THE SOUTHERN CWA.
INGREDIENTS ARE COMING TOGETHER NICELY FOR WARNING CRITERIA.
BLOWING SNOW WILL BE ALL OVER THE PLACE WITH NORTH WIND
MAINTAINING ITS HEALTHY SPEED TODAY. IN AREAS WHERE DEFORMATION
BAND SETS UP...WE COULD SEE POSSIBLY A FOOT OF SNOW...PROBABLY IN
KANSAS.

LARGE SCALE LIFT IS AT ITS GREATEST TOWARD MID-DAY. THIS IS WHEN
SOME OF THE HEAVIEST SNOW COULD FALL WITHING THESE BANDS. I WOULD
NOT BE SURPRISED TO SEE 3 INCHES PER HOUR FOR A COUPLE OF HOURS IN
SOME PLACES IN THE SOUTH MID DAY.

DENDRITIC LAYER SEEMS TO BE SOLID...SO WE SHOULD NOT HAVE TO WORRY
ABOUT FREEZING DRIZZLE ANYMORE. THE SYSTEM WILL HEAD OUT JUST A
BIT LATER THAN EARLIER FORECASTS...SO HAVE ISSUED THE WARNINGS AND
ADVISORIES TO END AT 9 PM TONIGHT. ONCE THE SHORTWAVE
PASSES...THERE WILL BE RAPID CLEARING AND TEMPERATURES SHOULD DROP
QUICKLY. WIND SPEED SHOULD PREVENT US FROM GETTING BELOW ZERO.

FOR TEMPERATURES...TODAY I WENT WITH NEAR STEADY OR FALLING WITH
LOW-LEVEL COLD AIR ADVECTION. WENT ON THE COLD SIDE FOR SUBSEQUENT
TEMPERATURE...SINCE I AM EXPECTING SNOW ON THE GROUND. ALSO
DROPPED SUNDAY HIGHS FROM PREVIOUS FORECAST TO ACCOUNT FOR MARKED
RETURN OF COLDER AIR MASS.

PREV DISCUSSION... /ISSUED 1104 PM CST MON FEB 4 2008/

AVIATION...06Z TAF. WIDESPREAD SNOW WILL OVERSPREAD THE GRAND
ISLAND AREA BY DAWN TUESDAY AND CONTINUE THROUGH THE DAY. THIS
WILL RESULT IN IFR/LIFE CIGS AND VSBYS IN SNOW AND BLOWING SNOW.
WINDS WILL BE SUSTAINED AT 20KTS BY LATE MORNING. IMPROVING
CONDITIONS WILL COME ABOUT AFTER 00Z WEDNESDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...SNOW AND BLOWING SNOW ADVISORY UNTIL 9 PM CST THIS EVENING FOR
     NEZ041-046>049-060>064-072>076-082-083.

     WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR NEZ077-
     084>087.

KS...WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR KSZ005>007-
     017>019.

&&

HEINLEIN
Hazardous weather outlook, Feb 5, 4:47 AM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
447 AM CST TUE FEB 5 2008

NEZ039-040-061200-
VALLEY-GREELEY-
447 AM CST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR VALLEY AND GREELEY COUNTIES
IN CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

SNOW WILL CONTINUE TODAY BEFORE BEGINNING TO TAPER OFF FROM WEST
TO EAST DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. NORTH
WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35 MPH MAY CONTINUE TO
PRODUCE SOME AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES. TOTAL
SNOWFALL ACCUMULATIONS OF 1 TO 2 INCHES ARE EXPECTED BY THE TIME
THE SNOW ENDS THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ041-046>049-060>064-072>076-082-083-061200-
NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-
YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FURNAS-HARLAN-
447 AM CST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA NORTH
OF A LINE FROM FRANKLIN TO GENEVA AND SOUTH OF ORD AND GREELEY.

.DAY ONE...TODAY AND TONIGHT.

SNOW WILL CONTINUE ON TODAY BEFORE BEGINNING TO TAPER OFF FROM
WEST TO EAST DURING THE LATE AFTERNOON TO EARLY EVENING HOURS.
NORTH WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35 MPH WILL CONTINUE TO
PRODUCE BLOWING SNOW AND REDUCED VISIBILITIES. TOTAL SNOWFALL
ACCUMULATIONS OF 3 TO 6 INCHES ARE EXPECTED BY THE TIME THE SNOW
ENDS THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-NEZ077-084>087-061200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-FILLMORE-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
447 AM CST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA ALONG
AND SOUTH OF A LINE FROM FRANKLIN TO GENEVA AND FOR PORTIONS OF
NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SNOW WILL CONTINUE TODAY BEFORE BEGINNING TO TAPER OFF FROM WEST
TO EAST DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. NORTH
WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35 MPH WILL CONTINUE TO
PRODUCE BLOWING SNOW AND REDUCED VISIBILITIES. TOTAL SNOWFALL
ACCUMULATIONS OF 6 TO 10 INCHES ARE EXPECTED BY THE TIME THE SNOW
ENDS THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm. Local standard time, as filed.

Winter Storm, Fillmore

When
February 5, 7:00 AM CST to 11:30 PM CST
Where
Fillmore forecast zone
Reported by
Law Enforcement
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Six inches of snow fell in parts of Fillmore county.

Winter Storm, Webster

When
February 5, 7:00 AM CST to 11:30 PM CST
Where
Webster forecast zone
Reported by
Law Enforcement
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

As much as six inches of snow fell in parts of the county.

Winter Storm, Nuckolls

When
February 5, 7:00 AM CST to 11:30 PM CST
Where
Nuckolls forecast zone
Reported by
Law Enforcement
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

As much as six inches of snow fell in parts of the county.

Winter Storm, Thayer

When
February 5, 7:00 AM CST to 11:30 PM CST
Where
Thayer forecast zone
Reported by
Law Enforcement
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

As much as six inches of snow fell in parts of the county.

Winter Storm, Clay

When
February 5, 7:00 AM CST to 11:30 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

The Cooperative Observer in Clay Center reported 6.2 inches of new snow while Deweese reported 6 inches.

Winter Storm, Polk

When
February 5, 7:00 AM CST to 11:30 PM CST
Where
Polk forecast zone
Reported by
COOP Observer
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

The Cooperative Observers in Osceola and near Shelby each reported 6 inches of new snow.

Winter Storm, Hamilton

When
February 5, 7:00 AM CST to 11:30 PM CST
Where
Hamilton forecast zone
Reported by
Law Enforcement
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

About 7 inches of snow was reported in parts of the county.

Winter Storm, York

When
February 5, 7:00 AM CST to 11:30 PM CST
Where
York forecast zone
Reported by
Law Enforcement
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

About 6 inches of snow was reported in parts of the county.

Winter Storm, Franklin

When
February 5, 7:00 AM CST to 9:00 PM CST
Where
Franklin forecast zone
Reported by
Law Enforcement
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

As much as 6 inches of snow fell in the county.

Winter Storm, Gosper

When
February 5, 7:00 AM CST to 9:00 PM CST
Where
Gosper forecast zone
Reported by
COOP Observer
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

As much as 6 inches of snow fell in the county. The Cooperative Observer 8 miles south of Elwood reported 5.7 inches of new snow.

Winter Storm, Phelps

When
February 5, 7:00 AM CST to 9:00 PM CST
Where
Phelps forecast zone
Reported by
COOP Observer
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

The Cooperative Observer at Holdrege reported 7 inches of new snow.

Winter Storm, Kearney

When
February 5, 7:00 AM CST to 9:00 PM CST
Where
Kearney forecast zone
Reported by
Law Enforcement
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

As much as 6 inches of snow fell in parts of the county.

Winter Storm, Adams

When
February 5, 7:00 AM CST to 9:00 PM CST
Where
Adams forecast zone
Reported by
Official NWS Observations
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Six to eight inches of snow fell in Adams county. The National Weather Service Office measured 7.7 inches of new snow for the event.

Winter Storm, Furnas

When
February 5, 7:00 AM CST to 9:00 PM CST
Where
Furnas forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

The Cooperative Observer in Cambridge reported 7.4 inches of new snow.

Winter Storm, Harlan

When
February 5, 7:00 AM CST to 9:00 PM CST
Where
Harlan forecast zone
Reported by
Law Enforcement
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Local law enforcement reported up to 8 inches of new snow fell in parts of the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78951, 78952, 78953, 78954, 78955, 78956, 78957, 78958, 78959, 78960, 78961, 78962, 78963, 78964, 78965.